Kentucky, 2022

Damaging Winds in Kentucky, May 3, 2022

May 3, 2022 · NWS LMK · 5 events in 4 counties and zones

A warm front passed through the Ohio Valley during the morning hours of May 3rd, with unstable air behind the warm front sparking clusters of showers and thunderstorms across central Kentucky during the afternoon hours before the surface cold front passed through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm front passed through the Ohio Valley during the morning hours of May 3rd, with unstable air behind the warm front sparking clusters of showers and thunderstorms across central Kentucky during the afternoon hours before the surface cold front passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 1:23 PM EST, 3 minutes earlier.

Area forecast discussion, May 3, 1:23 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
223 PM EDT Tue May 3 2022

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 338 AM EDT Tue May 3 2022

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

========================================
Near Term through 7 AM EDT
Risks: Showers and a few thunderstorms
Confidence: Medium
========================================

Skies were mostly cloudy across the region this morning with
temperatures in the upper 50s to the lower 60s over the Bluegrass
with generally mid 60s across southern Indiana and the remainder of
central Kentucky.  An MCV was moving through portions of western KY
this morning.  This was producing mainly elevated convection across
portions of southwestern Indiana with a line of stronger convection
down across the Pennyrile region of west-central KY.  This feature
should continue to track east-northeast through the remainder of the
morning hours.  The convection across southern KY appears to be
slightly elevated and not rooted in the surface.  Mesoanalysis shows
very little if any surface based CAPE, though MLCAPE values are
generally 300 J/kg or less.  KY Mesonet wind gusts have been quite
low and the reflectivity data from KHPX is showing a decent outflow
boundary already racing out ahead of the system.  None of the near
term CAMs are handling this convection well, as they are all too far
north.  Based on radar tracking, this activity is likely to stay
along/just south of the WK Parkway over the next several hours.
Instability decreases as one heads east, so our current thinking is
this activity will slowly diminish as it heads for the I-65
corridor.  Nonetheless, moderate/heavy rainfall, wind gusts of 20-35
mph,and frequent lightning will be seen with this activity.
Elsewhere, we expect light to moderate rain with perhaps some
rumbles of thunder to move across southern Indiana through sunrise.
A few scattered rain showers will be seen in areas east of I-65.

=========================================
Today 7 AM to 7 PM EDT
Risks: Strong to Severe Storms
Confidence: Medium
=========================================

Remnant MCV is likely to be just northeast of Louisville at the
start of the period.  Widespread rain showers with embedded
thunderstorms should be moving through southern Indiana.  Some
remnant convection may still be in progress across portions of
central KY.  This activity should move off to the northeast by mid-
morning.  Additional convection out across MO will move eastward as
well and will likely push out some remnant outflow boundaries which
may produce some additional scattered convection across SW IN and
western KY later this morning.  Overall, mostly cloudy skies are
expected given the convective debris across the region and
temperatures should warm into the lower-mid 70s by local noon.
Gradient winds will pick up across the region as well.  So we expect
gusty southwest winds of 25-30 mph in the afternoon hours.

As we head into the afternoon, much of the model guidance suggests
that filtered sunshine and warm advection should warm the boundary
layer fairly well.  Model sounding from the various CAMs show
inverted V type soundings with steep low-level lapse rates.
Depending on how much insolation takes place, a plume of instability
looks to develop across the region.  Latest HREF runs keep this
plume generally in a corridor from Bowling Green northeast to
Lexington where there is a high probability of at least 1000 J/kg of
MLCAPE available.  Deep layer shear on the order of 30-35 kts should
be in place across the region.  Deep layer shear is pretty
unidirectional, but there is decent speed shear in the lowest
levels.  The instability/shear profiles would generally support multi-
cellular convection as the main storm mode.  However, locally higher
SRH values, mainly along and north of the Ohio River may be
sufficient for some transient supercellular type structures.

Convective evolution is a little uncertain this afternoon.  While
the HREF has been pointing to convection generally redeveloping
along and east of I-65, there has been some trends in the later HRRR
data that convection may develop a little more to the west.  Taking
into account all the CAMs, we should see convection develop sometime
in the 18-19Z time frame and then spread eastward across the region.
Given the profiles mentioned above, multi-cellular convection is
likely, though some transient supercellular structures will be
possible.  The overall severe weather hazard looks to be damaging
winds.  However, if supercellular structure were to develop, there
is a risk of hail and perhaps a few tornadoes.  We expect this
activity to spread eastward across the CWA and then diminish in the
evening hours.

In terms of confidence, we're pretty comfortable with the slight
risk area outlined by SPC.  Overall the threat of severe weather
looks to be isolated to scattered in nature.  We have fairly high
confidence that we'll see thunderstorms this afternoon.  Confidence
on hazards are as follows:

Wind Damage: Medium
Large Hail : Low
Tornadoes  : Low

=========================================
Tonight 7 PM to 7 AM Wednesday
Risks: Strong/Severe Storms Early
Confidence: Medium
=========================================

Convection should generally be in progress at the beginning of the
period in areas mainly east of the I-65 corridor. A broken line of
strong to possibly severe storms will likely be working through
areas east of I-65 in the early evening.  This activity should
diminish with eastward extent and largely clear the LMK CWA by 10 PM
EDT.  Frontal boundary should push through the region later this
evening and into the overnight resulting in winds shifting to the
northwest with temperatures falling into the lower-mid 50s for lows.

.Long Term...(Wednesday through Monday)
Issued at 320 AM EDT Tue May 3 2022

Light northerly post-frontal winds and sfc high pressure over the
Great Lakes will be filtering drier air into our region for
Wednesday, resulting in dry weather to begin the long term period.
However, model soundings suggest Wednesday will remain mostly cloudy
due to low level moisture remaining trapped underneath a subsidence
inversion.

Thursday appears to start off dry during the morning, though PoPs
will begin to increase through the afternoon hours as the next
system comes rolling in. To our west, a stacked low pressure system
will be progressing eastward from the Rocky Mountains, and will be
over the Mid-Mississippi Valley by Thursday night. Eastward
progression of this low will result in lifting the stalled
stationary boundary across the Deep South northward as a warm front
into the Ohio Valley. Though there remains discrepancies among
timing, it appears we could have two rounds of showers/storms. First
round as the warm front lifts north, isentropic upglide will provide
enough lift in an already saturated environment with PWATs near
sounding climo maxes. Temps are expected to warm into the upper 70s
and low 80s Thursday afternoon as southwesterly LLJ and sfc flow
increases WAA regime, which could also allow dewpoints to rise well
into the 60s. There's potential to realize some moderate sfc based
instability in the warm sector as sfc temps reach or exceed
convective temps. Along with steeper low level lapse rates, the sfc
low tracking through the I-70 corridor by Thursday evening could
cause our low level wind profiles become a bit more veered,
resulting in increased low level SRH values. Effective bulk shear
values 30-40kts suggest we could have organized convection during
Thursday afternoon ahead of the cold front.

Cold front looks to pass through the region between late Thursday
night and Friday morning. Highest PoPs come Thursday night, though
loss of daytime heating will likely result in weak elevated
instability and much weaker shear values. Some embedded thunder
should be possible, though severe threat appears much lower with the
cold front passing. PoPs will linger on Friday and into Saturday
morning as the upper low sluggishly pivots to the east of our
region, though drier weather appears possible by Saturday afternoon.
Coolest temps of the period come Saturday as NW flow advects cooler
air into the region, though we should still have thermometer
readings in the upper 60s and low 70s.

Temperatures look to climb well above normal for Sunday and into the
early part of next week as a blocking upper low sets up over the
Pacific Northwest, resulting in an amplified ridge over the eastern
half of the US. Will stick with NBM guidance in regards to next week
temps for now, though it appears probable to have several days with
temps above normal. Ensemble member spread remains rather wide at
this time, though confidence on temps will increase as we get closer
to next week. For now, it's best to reference CPC's 6-10 Day
Temperature Outlook.

&&

.Aviation...(18Z TAF Issuance)
Issued at 222 PM EDT Tue May 3 2022

Ahead of an eastward moving cold front, an area of showers and
thunderstorms is beginning to form across central Kentucky and
southern Indiana. Convection is expected to become more widespread
as thunderstorms become more likely. Expect gusty gradient winds to
continue into the early nighttime hours. Near thunderstorm winds
will be variable with strong gusts likely. Ceilings are expected to
slowly lower into MVFR levels at SDF, BWG, and LEX. HNB could
possibly drop into IFR in the predawn hours tomorrow. Visibilities
are expected to remain VFR in all but the heaviest downpours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....CJP
Aviation...KDW
Hazardous weather outlook, May 3, 2:53 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 AM EDT Tue May 3 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
353 AM EDT Tue May 3 2022 /253 AM CDT Tue May 3 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. While locally damaging winds will be the main threat,
isolated hail and an isolated tornado or two can not be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is expected from Thursday afternoon
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.
Spotter should report any instances of wind or hail to the National
Weather Service.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and this evening will move toward the east-
northeast at 40 to 45 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/CJP

In the hours before

Special weather statement, May 3, 12:50 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
150 PM EDT Tue May 3 2022

KYZ031>034-031830-
Oldham KY-Shelby KY-Henry KY-Trimble KY-
150 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of Oldham, northwestern
Shelby, southeastern Trimble and western Henry Counties through 230
PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
La Grange, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Castle around 205 PM EDT.
  Bedford around 210 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
      3858 8521 3860 8508 3856 8506 3857 8504
      3855 8500 3855 8501 3851 8503 3827 8540
      3838 8555 3867 8527
TIME...MOT...LOC 1750Z 226DEG 35KT 3841 8540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EBW
Special weather statement, May 3, 12:59 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
159 PM EDT Tue May 3 2022

INZ077-084-090>092-031830-
Crawford IN-Washington IN-Floyd IN-Clark IN-Harrison IN-
159 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Harrison,
west central Clark, east central Crawford, northwestern Floyd and
south central Washington Counties through 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Corydon, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 8581 3809 8622 3814 8628 3815 8628
      3816 8630 3821 8635 3848 8602
TIME...MOT...LOC 1759Z 230DEG 37KT 3820 8619

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, May 3, 1:26 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
226 PM EDT Tue May 3 2022

INZ091-092-KYZ030-031-031900-
Floyd IN-Clark IN-Jefferson KY-Oldham KY-
226 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of south central Clark,
central Floyd, southwestern Oldham and northern Jefferson Counties
through 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Albany, moving east at 50 mph.

HAZARD...Winds between 40 and 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Albany around 230 PM EDT.
  Louisville and Jeffersonville around 235 PM EDT.
  St. Matthews, Hurstbourne, Graymoor-Devondale, Windy Hills,
  Beechwood Village, Northfield, Woodlawn Park, Bellemeade, Rolling
  Fields and Glenview around 240 PM EDT.
  Lyndon, Middletown, Douglass Hills, Prospect, Anchorage,
  Worthington Hills, Barbourmeade, Coldstream, Rolling Hills and
  Langdon Place around 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3830 8542 3829 8543 3830 8545 3828 8547
      3827 8542 3826 8541 3822 8596 3826 8596
      3829 8595 3844 8547
TIME...MOT...LOC 1826Z 254DEG 50KT 3825 8589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 3, 1:26 PM EST
Where
Henry County, 0.39 mi N of Port Royal
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.556, -85.080

Multiple trees were blown down in the Port Royal community in northern Henry County.

Thunderstorm Wind, Larue

When
May 3, 3:28 PM EST
Where
Larue County, 0.51 mi W of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.519, -85.709

Trees were knocked down on Greensburg Road near Buffalo.

Thunderstorm Wind, Larue

When
May 3, 3:29 PM EST
Where
Larue County, 0.73 mi W of Buffalo
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
37.522, -85.713

A portion of a metal roof was blown off an outbuilding at the LaRue County Country Club.

Thunderstorm Wind, Woodford

When
May 3, 4:34 PM EST
Where
Woodford County, 1.63 mi W of Pinckard
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.970, -84.710

Trees were blown down along Delaney Ferry Road in southern Woodford County.

Thunderstorm Wind, Fayette

When
May 3, 4:50 PM EST
Where
Fayette County, 0.61 mi S of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.041, -84.499

A large tree was blown down, causing damage to a vehicle and power lines near the University of Kentucky campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031011, 1026179, 1026180, 1031012, 1031013.